Alert archive / Indiana / Flash Flood Watches in 2007

Flash Flood Watch 4, NWS Northern Indiana

December 12, 2007White County, Indiana

NWS Northern Indiana issued this flash flood watch at Dec 12, 2007, 5:48 AM EST for White County, Indiana. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2007, 5:48 AM EST (10:48 UTC)
Expired
Dec 13, 2007, 7:41 AM EST
In force
26 hr
Issued by
NWS Northern Indiana
Flood severity
None

County White County, IN

The radar

The Northern Indiana radar (KIWX), 119 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2007-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2007-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
383 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KIWX 121048
FFAIWX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE NORTHERN INDIANA
548 AM EST WED DEC 12 2007

INZ020-121900-
/O.NEW.KIWX.FF.A.0004.071212T1048Z-071213T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITE-
INCLUDING THE CITIES OF...MONTICELLO...BROOKSTON
548 AM EST WED DEC 12 2007

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF NORTHERN INDIANA... INCLUDING THE
  FOLLOWING AREA...WHITE COUNTY.

* THROUGH THURSDAY AFTERNOON

* HEAVY RAINFALL ON TUESDAY AND TUESDAY NIGHT HAS RESULTED IN HIGH
  WATER LEVELS ON THE TIPPECANOE RIVER. AT 445 AM DISCHARGE
  THROUGH THE NORWAY HYDRO PLANT WAS 9817 CFS.

* LOWLAND FLOODING IS POSSIBLE ALONG PORTIONS OF THE TIPPECANOE
  RIVER DOWNSTREAM OF NORWAY DAM IN CARROLL AND WHITE COUNTIES.
  HIGH WATER FROM THE NORWAY DAM MAY AFFECT LOW LYING AREAS ALONG
  THE RIVER. 

A FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO
FLOODING. 

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLOOD WARNINGS BE ISSUED.

$$
3 follow-up statements
000 
WGUS63 KIWX 121921
FFAIWX

FLOOD WATCH
NATIONAL WEATHER SERVICE NORTHERN INDIANA
221 PM EST WED DEC 12 2007

INZ020-130330-
/O.CON.KIWX.FF.A.0004.000000T0000Z-071213T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITE-
INCLUDING THE CITIES OF...MONTICELLO...BROOKSTON
221 PM EST WED DEC 12 2007

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY
AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHERN INDIANA...INCLUDING THE FOLLOWING AREA...
  WHITE.

* THROUGH THURSDAY AFTERNOON

* HEAVY RAINFALL ON TUESDAY AND TUESDAY NIGHT HAS RESULTED IN HIGH
  WATER LEVELS ON THE TIPPECANOE RIVER. AT 1215 PM DISCHARGE
  THROUGH THE NORWAY HYDRO PLANT WAS 10387 CFS.

* LOWLAND FLOODING IS POSSIBLE ALONG PORTIONS OF THE TIPPECANOE 
  RIVER DOWNSTREAM OF NORWAY DAM IN CARROLL AND WHITE COUNTIES. 
  HIGH WATER FROM THE NORWAY DAM MAY AFFECT LOW LYING AREAS 
  ALONG THE RIVER. 

A FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO
FLOODING.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLOOD WARNINGS BE ISSUED.

$$
000 
WGUS63 KIWX 130450
FFAIWX

FLOOD WATCH
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1150 PM EST WED DEC 12 2007

INZ020-131300-
/O.CON.KIWX.FF.A.0004.000000T0000Z-071213T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITE-
INCLUDING THE CITIES OF...MONTICELLO...BROOKSTON
1150 PM EST WED DEC 12 2007

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY
AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHERN INDIANA...INCLUDING THE FOLLOWING AREA...
  WHITE.

* THROUGH THURSDAY AFTERNOON

* HEAVY RAINFALL ON TUESDAY AND TUESDAY NIGHT HAS RESULTED IN HIGH
  WATER LEVELS ON THE TIPPECANOE RIVER. AT 915 PM WEDNESDAY THE DISCHARGE
  THROUGH THE NORWAY HYDRO PLANT WAS 10201 CFS.

* LOWLAND FLOODING IS POSSIBLE ALONG PORTIONS OF THE TIPPECANOE
  RIVER DOWNSTREAM OF NORWAY DAM IN WHITE COUNTY. HIGH WATER FROM
  THE NORWAY DAM MAY AFFECT LOW LYING AREAS ALONG THE RIVER.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO
FLOODING.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLOOD WARNINGS BE ISSUED.

$$
000 
WGUS63 KIWX 131241
FFAIWX

FLOOD WATCH
NATIONAL WEATHER SERVICE NORTHERN INDIANA
741 AM EST THU DEC 13 2007

INZ020-131345-
/O.CAN.KIWX.FF.A.0004.000000T0000Z-071213T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITE-
INCLUDING THE CITIES OF...MONTICELLO...BROOKSTON
741 AM EST THU DEC 13 2007

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF NORTHERN INDIANA HAS BEEN
CANCELLED. AT 700 AM EST THURSDAY THE DISCHARGE THROUGH THE
NORWAY HYDRO PLANT WAS 8658 CUBIC FEET PER SECOND...BELOW THE 9000
CUBIC FEET PER SECOND FLASH FLOOD WATCH THRESHOLD.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood watch went out at Dec 12, 4:09 AM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Dec 12, 4:09 AM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
409 AM EST WED DEC 12 2007

.SHORT TERM...
SPLIT FLOW CONTINUING OVER N.A. THIS MORNING. NRN STREAM SHRTWV
MOVG THROUGH THE GRTLKS AND CWA EARLY THIS MORNING WITH BEST LIFT
ASSOCIATED WITH IT PUSHING OFF TO THE EAST AND SUBSIDENCE
OVERSPREADING THE AREA. TEMPS GENERALLY STILL ABOVE FREEZING
ACROSS THE CWA. FCST SOUNDINGS SUGGEST WELL MIXED LOW LEVELS WILL
ALLOW TEMPS ONLY TO DROP TO AROUND FREEZING BY DAYBREAK. WITH
PRECIP TRANSITIONING TO JUST A SCT SHOWERS IN PRE-DAWN HOURS...
THREAT FOR ICY CONDITIONS TOO LOW TO CONT WINTER WX ADVISORY AND
HAVE CANCELED.

SUBSIDENCE, DRIER AIR, HIGH PRESSURE MOVG INTO THE AREA SHOULD
ALLOW FOR SOME SUNSHINE AT LEAST ACROSS NRN PORTION OF CWA TODAY. SOUTHERN
PORTION MAY STAY SOCKED IN WITH LOW CLOUDS TRAPPED BENEATH
SUBSIDENCE INVERSION AS SFC RIDGE MOVES EAST ACROSS THE SRN GRTLKS.

MODELS CONT TO SUGGEST SWRN U.S. TROF WILL GET KICKED E-NE TO THE
MS VALLEY/GRTLKS TONIGHT AS FLOW BECOMES MORE ZONAL IN RESPONSE TO
STRONG NRN STREAM SHRTWV BREAKING DOWN WEST COAST RIDGE AS IT
MOVES EAST ACROSS PAC NW AND INTO THE NRN PLAINS. NAM/GFS STILL HAVE
CONSIDERABLE DIFFERENCES HANDLING STRENGTH OF THIS SYSTEM. GFS HAS
BEEN MORE CONSISTENT AND NAM APPEARS TO BE TRENDING STRONGER WITH
H5 TROF/VORT LOBE, SO HAVE CONTD TO LEAN TOWARD THE GFS SOLUTION AND
KEPT LIKELY POPS OVER SERN PORTION OF CWA, HWVR, NOT TOTALLY SOLD
ON GFS STRONG MID LEVEL ISENT LIFT/MOISTURE RETURN (4G/KG H7
MIXING RATIO) SINCE TROF REMAINS POSITIVELY TILTED WITHOUT SGFNT
LOW LEVEL RESPONSE, SO WENT CLOSER TO SREF FOR QPF AMOUNTS. ALSO
GFS/NAM AGREE THAT FREEZING LEVELS MAY BE TOO HIGH TO SUPPORT
FROZEN PRECIP OVER CENTRAL INDIANA SO INTRODUCED RAIN INTO THE MIX
OVER FAR SRN COUNTIES.

&&

.LONG TERM...
THURSDAY THROUGH TUESDAY.

THURSDAY....OTHER THAN A MINOR TRIM OF THE WESTWARD EXTENT OF THE
LIKELY POPS...HAVE KEPT FORECAST STATUS QUO FOR NOW...BLENDING WITH
SHORT TERM GRIDS. WITH MAJORITY OF MODELS STILL SHOWING TRACK
FURTHER SE NOT SURE HOW MUCH WE WILL END UP WITH PRECIP WISE SO
HAVE ALSO BACK OFF SLIGHTLY ON QPF/SNOW THURS NGT 925 MB RH PLUME
GRAPHICS SHOW CHANCE FOR SOME LAKE EFFECT SNOWFALL BUT FETCH AND
AMOUNT OF DYNAMICS LOOK TO LIMIT POTENTIAL FOR THE NW COUNTIES.
GRIDS CURRENTLY DRY AND WILL MAINTAIN THIS. FRIDAY THE FLOW BECOMES
MORE NW AND WEST AND FOR A BRIEF WINDOW OMEGA INCREASES MAINLY IN
THE AFTERNOON AND FOR OUR MI COUNTIES. PREVIOUS FORECAST HAS A
HANDLE ON THIS ALREADY SO NO CHANGE. AS THE FLOW BEGINS TO TURN MORE
NORTHERLY AND NE...LAKE EFFECT POTENTIAL WILL HEAD MORE FOR THE KLOT
AREA. WILL TRIM POPS BACK FOR FRI NGT TO REFLECT THIS TREND.

THIS NE FLOW WILL BE IN RESPONSE TO WHAT LOOKS TO BE A STRONG AREA
OF LOW PRESSURE TO TAKE SHAPE...LIKELY THE FIRST NOR-EASTER OF THE
SEASON. BULK OF THE SYSTEM WILL REMAIN WELL EAST OF THE AREA...BUT
MODELS DEPICT AN INVERTED TROUGH EXTENDING BACK INTO AT LEAST THE
EASTERN GREAT LAKES. CURRENT GRIDS HAVE CHC POPS IN FOR SAT/SAT NGT
TIME FRAME WITH HIGHEST POPS GENERALLY EAST OR SE. WILL STICK WITH
THIS AT THE MOMENT WITH NO CHANGES TO PRECIP TYPE AS TRACK OF THE
STORM WILL PLAY KEY PART IN THERMAL PROFILES AND POTENTIAL FOR
ACCUMULATING SNOWFALL. BY SUNDAY MAIN EFFECTS OF THIS SYSTEM SHOULD
BE GONE WITH DRIER CONDITIONS TO PREVAIL. WEAK SYSTEM DROPS THROUGH
THE FLOW WITH A QUICK SHOT OF LIFT AND LIMITED MSTR. WILL MAINTAIN
LOW POPS IN GRIDS FOR MON.

.PREV DISCUSSION... /ISSUED 1243 AM EST WED DEC 12 2007/

AVIATION...
DRIER AIR FILTERING INTO NRN INDIANA OVERNIGHT BEHIND CDFNT WHICH WAS
MOVG SLOWLY SE ACROSS OH AND CENTRAL INDIANA. CAA SHOULD RESULT IN
A SHORT PERIOD OF SNOW OR SLEET/ZR BEFORE PRECIP ENDS THIS
MORNING. CIGS/VSBYS ARE EXPECTED TO CONT TO SLOWLY IMPROVE...
EXCEPT VSBYS WILL LOWER BRIEFLY AS RAIN CHANGES OVER TO SNOW.
DRIER AIR WILL ALLOW MVFR CLOUDS TO DISSIPATE THIS AFTN. ANOTHER
SHRTWV MOVG TOWARD THE AREA TONIGHT SHOULD RESULT IN LOWERING
CIGS. THIS SYSTEM MAY ALSO CAUSE SOME SNOW IN THE AREA AFTER 06Z
THU.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
LMZ043-046.

&&

SHORT TERM/AVIATION...TAYLOR
LONG TERM...FISHER
Hazardous weather outlook, Dec 12, 4:50 AM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
450 AM EST WED DEC 12 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-131000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
450 AM EST WED DEC 12 2007 /350 AM CST WED DEC 12 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

RUNOFF FROM RECENT RAINS...AS WELL AS ICE AND SNOW MELT...WILL
CONTINUE TO CAUSE MINOR FLOODING OF RIVERS...STREAMS AND LOW
AREAS INTO TONIGHT.

SNOW IS LIKELY LATE TONIGHT MAINLY IN NORTHEAST INDIANA AND
NORTHWEST OHIO. THE SNOW MAY BE MIXED WITH SLEET AT TIMES IN THE
FAR SOUTHEAST. ACCUMULATIONS TONIGHT ARE GENERALLY EXPECTED TO BE
AROUND AN INCH...BUT WILL DEPEND ON THE EXACT TRACK OF THE SYSTEM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL BE MORE LIKELY AS YOU MOVE FROM NORTHWEST TO SOUTHEAST
ACROSS THE AREA WITH THE BEST POTENTIAL LYING ALONG AND SOUTHEAST
OF PERU INDIANA TO HILLSDALE MICHIGAN LINE. SOME AREAS MAY SEE
SLEET MIXING IN AS WELL. ADDITIONAL SNOW ACCUMULATIONS ARE
POSSIBLE...BUT REMAIN DEPENDANT ON THE TRACK OF THE STORM.

A LARGE STORM SYSTEM WILL BRING SNOW TO MUCH OF THE EASTERN US.
THE WESTERN FRINGE OF THIS SYSTEM MAY AFFECT THE AREA SATURDAY AND
SATURDAY NIGHT. IT REMAINS TO EARLY TO DETERMINE THE EXACT IMPACT
OF THIS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND REPORTS OF SNOW ACCUMULATIONS AS
WELL AS ANY AREAS OF FLOODING ENCOUNTERED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-131000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
450 AM EST WED DEC 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS SMALL CRAFT CONDITIONS ARE EXPECTED TO DIMINISH BY THIS
AFTERNOON WITH WAVES RANGING FROM 1 TO 3 FEET BY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS CONDITIONS TO SMALL CRAFT CONDITIONS MAY RETURN THURSDAY
NIGHT AND FRIDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 5:13 AM ESTRiver Flood WarningIWXCass, Miami, Wabash40 hr
Dec 12, 6:12 AM ESTRiver Flood WarningIWXAdams, Allen5 days
Dec 12, 6:44 AM ESTRiver Flood WarningIWXCass, Miami, Wabash8 hr
Dec 12, 10:39 AM ESTRiver Flood WarningIWXHuntington, Wells25 hr
Dec 12, 3:00 PM ESTRiver Flood WarningIWXAllen30 hr

Nearby

Flash Flood Watches in Indiana, 2007Every flash flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.